[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.95.166. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1979

Talc Emboli and Macular Ischemia in Intravenous Drug Abuse

Author Affiliations

From the Retina Service, Massachusetts Eye and Ear Infirmary and the Department of Ophthalmology, Harvard Medical School, Boston.

Arch Ophthalmol. 1979;97(6):1089-1091. doi:10.1001/archopht.1979.01020010543006
Abstract

• A patient with decreased visual acuity had small, glistening white particles that were scattered over both posterior poles. Monochromatic fundus photography revealed ghost vessels and intraluminal particulate matter in small retinal vessels. Fluorescein angiography demonstrated nonperfusion of small arterioles and macular capillaries. The patient admitted to multiple intravenous injections of crushed methylphenidate (Ritalin) hydrochloride tablets, which contain talc 18 months prior to examination. To our knowledge, visual loss and irreversible macular ischemia from talc emboli have not been previously documented.

×